Washington, 2018

Heavy Snow in Washington, February 17 to 18, 2018

February 17 to 18, 2018 · NWS OTX · 24 events in 3 counties and zones

A stationary front laying west to east over eastern Washington and north Idaho on February 17th developed into surface low pressure and finally an Arctic cold front which sagged southward through the region during the day of February 18th. A fetch of Pacific moisture fed into the surface low and enhanced into a period of moderate intensity snow during the day of February 17th and into the…

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A stationary front laying west to east over eastern Washington and north Idaho on February 17th developed into surface low pressure and finally an Arctic cold front which sagged southward through the region during the day of February 18th. A fetch of Pacific moisture fed into the surface low and enhanced into a period of moderate intensity snow during the day of February 17th and into the morning of the 18th. Heavy snow accumulations resulted over the Cascades and northeast Washington mountains. This storm also brought lesser but still significant accumulations of snow to the Spokane area and the Palouse region before very dry Arctic air descending out of Canada behind the front effectively ended precipitation over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 16, 9:48 PM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 16, 9:48 PM PST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
948 PM PST Fri Feb 16 2018

.SYNOPSIS...
Multiple winter systems will bring waves of snow to the Inland
Northwest. Light snow and winds taper after this evening, but
additional chances develop later overnight. A more potent system
brings snow Saturday morning, snows which will persist into
Sunday. This will carry the potential of heavy mountain snow and
windy conditions. An Arctic front arrives by Sunday for more snow
showers and breezy conditions. Monday looks drier, with very cold
and dry conditions persisting into the middle of next week.

&&

.DISCUSSION...
Update: Things are relatively quiet this evening, with much of the
light precipitation retreating toward the southeastern CWA.
However where it does linger indicates where the next warm front,
and impetus for widespread and impactful weather for the weekend,
is starting to come together. The newest models shows some
increase in the band of precipitation a little quicker across
portions of central and eastern WA overnight. The steadiest of it
is expected to remain over areas such as the Palouse
southeastward, but I did increase PoPs overnight back across the
Columbia Basin and Spokane area, especially after 1 to 2 AM. Still
again the amounts should be relatively light through the night.
Meaning, tonight is the lull between systems.

The bigger weather maker will ramp up precipitation across much
of the region early Saturday and continue through Saturday evening
and in many places through Sunday, with the potential for
moderate to heavy snow. We are still examining things such as the
timing of the precipitation change-over (or at least mixing with)
rain over parts of the Columbia Basin. We are also examining as
where some of the steadier precipitation will lay on Sunday,
falling largely as snow, as the arctic front is on the way in
from the north. Winter weather highlights remain in place for
Saturday and Sunday.

Lastly wind remains a large concern for Saturday. Wind advisories
are in place for much of the Columbia Basin eastward. Timing will
vary on when these winds will increase, with the more sheltered
areas potentially remaining out of the strongest winds until later
in the day. But there is also the potential for some locations to
see winds strong enough to warrant additional or upgrades to the
wind products. Stay tuned. But either way, Saturday will be windy
and it may have some large impacts for some. /J. Cote'

&&

.AVIATION...
06Z TAFS: Showers will linger near PUW/LWS early this evening,
then will slowly increase back north through the overnight. These
will be mainly light and in the form of -sn or -rasn. Expect
MVFR/IFR conditions, with localized fog around the Spokane/C'dA
area before the precipitation starts to develop. Steadier
precipitation develops Saturday morning and afternoon, some of
which may be heavy at times. Some moderate snow amounts are
possible near GEG-SFF-COE, before mixing with or changing to some
rain toward 19-22Z. The main area that may see more transient
precipitation will be near EAT/MWH but local MVFR conditions
possible here too. Winds will be the other feature of the system,
with gusts near 25-40kts. There may even be localized gusts near
50-60kts possible in the outlying areas of the Columbia Basin,
mainly south of TAF sites but it will be monitored. Winds start to
abate later Saturday evening, but the decrease will be slow
especially in unsheltered areas. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  42  23  28   9  19 /  20 100  60  50  20  10
Coeur d'Alene  26  40  22  27   8  18 /  20 100  80  90  20  10
Pullman        32  44  30  33  13  18 /  50 100  90  60  50  30
Lewiston       38  52  34  40  20  24 /  20  90  50  30  50  30
Colville       27  34  22  30   9  22 /  30 100  70  90  20  10
Sandpoint      25  33  20  24   7  18 /  20 100  90  80  20  10
Kellogg        26  36  22  25   6  15 /  50 100 100 100  50  20
Moses Lake     33  51  28  37  15  28 /   0  70  10  30  10  10
Wenatchee      32  47  28  35  16  27 /  10  70  20  40  10  10
Omak           27  38  24  30  10  22 /  10  80  30  60  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM to 10 PM PST Saturday for Idaho Palouse-
     Lewiston Area.

     Winter Weather Advisory from 4 AM to 1 PM PST Saturday for Coeur
     d'Alene Area.

     Winter Storm Warning from 4 AM Saturday to 10 PM PST Sunday for
     Central Panhandle Mountains.

     Winter Storm Warning from 4 AM Saturday to 6 PM PST Sunday for
     Northern Panhandle.

WA...Winter Storm Warning from 4 AM Saturday to 6 PM PST Sunday for
     Northeast Mountains-Okanogan Highlands.

     Winter Storm Warning from 7 AM Saturday to 10 PM PST Sunday for
     Northeast Blue Mountains.

     Wind Advisory from 11 AM to 10 PM PST Saturday for Lower
     Garfield and Asotin Counties-Moses Lake Area-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Winter Weather Advisory from 4 AM to 1 PM PST Saturday for
     Spokane Area.

     Winter Storm Warning from 4 AM Saturday to 6 PM PST Sunday for
     East Slopes Northern Cascades.

     Winter Weather Advisory from 4 AM to 4 PM PST Saturday for
     Okanogan Valley.

&&
Hazardous weather outlook, Feb 16, 6:32 AM PST, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
632 AM PST Fri Feb 16 2018

IDZ002-003-026-027-WAZ031>036-041-044-171445-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Waterville Plateau-
632 AM PST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow will continue Through southeast Washington and the
Idaho Panhandle. There won't be much of a break tonight between
this system and the next stronger storm on Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A strong storm system will bring the potential for light snow
Saturday morning then strong winds in the afternoon. Wind gusts of
40 to 50 mph will be possible in some areas. Tree damage and local
power outages will be possible.

Local rises in rivers and streamscan be expected Saturday night
with warm temperatures, wind and rain. No flooding is expected at
this time however local ponding of water causing traffic issues is
possible.

On Sunday, an Arctic air mass will settle into the region
bringing brisk north winds and very cold temperatures. Afternoon
highs through midweek will only warm into the 20s to low 30s with
overnight lows in the teens and single digits. Sheltered areas
with fresh snow could drop below zero.

WAZ038-042-043-171445-
Okanogan Highlands-East Slopes Northern Cascades-Okanogan Valley-
632 AM PST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will continue along the Cascade crest affecting Stevens Pass
today. Snow will intensify later tonight as the next weather
system starts moving through for Saturday. Breezy winds on the
east slopes will potentially gust to 35 mph in the Wenatchee area
this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Moderate to heavy snow will be possible at times along the Cascade
Crest and Okanogan Highlands. Travel across Stevens and Sherman
Pass may become treacherous at times. On Sunday, an Arctic air mass will
settle into the region bringing brisk north winds, especially down
the Okanogan Valley along with very cold temperatures. Afternoon
highs through midweek will only warm into the 20s with overnight
lows in the teens and single digits. Sheltered areas with fresh
snow could drop below zero.

IDZ001-004-WAZ037-171445-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-
632 AM PST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light snow will continue today in the Idaho Panhandle. Heaviest
accumulations can be expected in the mountains of the central
Idaho Panhandle with snow showers ersisting into the evening
hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Heavier snows will arrive Saturday into Sunday. Travel may become
treacherous at times. On Sunday, an Arctic air mass will settle
into the region bringing brisk north winds and very cold
temperatures. Afternoon highs through midweek will only warm into
the 20s with overnight lows in the teens and single digits.
Sheltered areas with fresh snow could drop below zero.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer in Holden Village recorded 12.9 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer at Plain recorded 12.9 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer at Stehekin recorded 8.5 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer at Mazama recorded 9.4 inches of new snow accumulation from this storm.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer near Winthrop recorded 8.1 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 5 miles south of Peshastin recorded 10.0 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer in Leavenworth recorded 7.1 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer near Ardenvoir recorded 5.4 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
February 17, 1:00 AM PST to February 18, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
CoCoRaHS

An observer 7 miles northwest of Winthrop recorded 10.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Boundary Dam recorded 5.8 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter near Loon Lake reported 8.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort reported 23 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The Mount Spokane ski resort reported 11.0 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Boundary Dam recorded 5.8 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Metaline Falls recorded 7.7 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer 8 miles south of Northport recorded 6.3 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Diamond Lake recorded 9.0 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Clayton recorded 6.2 inches of storm total snow accumulation.

Heavy Snow, Northeast Mountains

When
February 17, 3:00 AM PST to February 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Evans recorded 5.5 inches of storm total snow accumulation.

Heavy Snow, Okanogan Highlands

When
February 17, 4:00 AM PST to February 18, 4:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer near Boyds recorded 7.8 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
February 17, 4:00 AM PST to February 18, 4:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter 12 miles south of Wauconda reported 8.0 inches of new snow accumulation.

Heavy Snow, Okanogan Highlands

When
February 17, 4:00 AM PST to February 18, 4:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 8 miles north of Republic reported 5.3 inches of storm total new snow accumulation.

Heavy Snow, Okanogan Highlands

When
February 17, 4:00 AM PST to February 18, 4:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 8 miles northeast of Republic reported 5.5 inches of storm total new snow accumulation.

Heavy Snow, Okanogan Highlands

When
February 17, 4:00 AM PST to February 18, 4:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer 4 miles north of Republic reported 6.1 inches of storm total new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735736, 735739, 735740, 735745, 735746, 735747, 735748, 735749, 735750, 735737, 735751, 735753, 735754, 735781, 735782, 735786, 735787, 735788, 735789, 735738, 735755, 735756, 735757, 735758.